Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2014  |  Volume : 46  |  Issue : 3  |  Page : 337--338

Overdose of mycophenolate mofetil managed in a secondary care hospital in South India

Reginald Alex1, Minu Mathew2, Sivanandan Arul2, Abhilash Kundavaram1,  
1 Department of Medicine 4, Christian Medical College, Vellore,Tamil Nadu, India
2 Department of Community Medicine, Christian Medical College, Vellore,Tamil Nadu, India

Correspondence Address:
Reginald Alex
Department of Medicine 4, Christian Medical College, Vellore,Tamil Nadu
India

Abstract

Mycophenolate mofetil (MMF) is a commonly used immunosuppressive agent and is considered relatively safe with minimal side-effects in therapeutic doses. However, data regarding the effects of an overdose is sparse and therefore, concerns remain regarding its safety. Here, we report the case of a 24-year-old young woman who consumed high dose (10 g) of MMF with suicidal intent. We did not observe any complications related to MMF overdose.



How to cite this article:
Alex R, Mathew M, Arul S, Kundavaram A. Overdose of mycophenolate mofetil managed in a secondary care hospital in South India.Indian J Pharmacol 2014;46:337-338


How to cite this URL:
Alex R, Mathew M, Arul S, Kundavaram A. Overdose of mycophenolate mofetil managed in a secondary care hospital in South India. Indian J Pharmacol [serial online] 2014 [cited 2021 Sep 25 ];46:337-338
Available from: https://www.ijp-online.com/text.asp?2014/46/3/337/132191


Full Text

 Introduction



Mycophenolate mofetil (MMF) a morpholino-ethyl ester of mycophenolate (MPA) is an immunosuppressive agent used commonly in the management of autoimmune diseases like systemic lupus erythematosus (SLE) and in posttransplant patients since 1995. MPA was originally discovered from Penicillium brevicompactum in the late 19 th century and is now derived from Penicillium stoloniferum or Penicillium echinulatum. It was developed to complement existing immunosuppressive agents like azathioprine and corticosteroids. MMF is a pro-drug and is one of the formulations of MPA, which inhibits inosine monophosphate dehydrogenase (IMPDH). This enzyme controls the rate of synthesis of guanine monophosphate in the de novo pathway of purine synthesis used in proliferating B and T lymphocytes. [1] It is considered as a relatively safe drug in therapeutic doses and causes minimal side-effects usually involving the gastrointestinal tract (nausea, vomiting, and diarrhea) and the hemopoietic system (neutropenia and mild anemia). However, literature on its toxicity due to drug overdose is scant and doubts remain about its clinical presentation and about the emergency management. We report a rare case of a young woman who took a high dose (10 g) of MMF with suicidal intent and was successfully managed conservatively. To the best of our knowledge, this is the first case of MMF overdose reported from India.

 Case Report



A 24-year-old woman presented to our emergency department with alleged history of deliberate consumption of MMF (20 tablets of 500 mg each). She has been taking daily MMF and prednisolone since 4 years for SLE with lupus nephritis. She presented within 1 h of consumption with the complaints of nausea and two episodes of vomiting. On examination, her pulse rate was 72 beats/min, her blood pressure was 100/70 mmHg, temperature 99.4°F and respiratory rate was 18/min. Systemic examination was normal. Complete blood count showed a total WBC count of 10,700 cells/mm 3 ( 68.5% neutrophils, 22.3% lymphocytes, and 9.2% mixed cells), hemoglobin 11.5 g% and platelet count of 2.43 lac/mm 3 . Tests for renal function and liver function were normal. Serum albumin level was 3.6 mg%. Plasma level of MPA was 30 μg/mL measured by high performance liquid chromatography with ultraviolet absorption. Gastrointestinal decontamination with oral activated charcoal was immediately performed and repeated 3 times. She was adequately hydrated with intravenous fluids and symptomatic treatment with antiemetics was given. We monitored her in the ward for any evidence of toxicity along with serial monitoring of blood counts and serum MPA levels for 6 days. Total WBC count was 11,600 and 9500 cells/mm 3 on day 4 and 6 of ingestion, respectively. Serum MPA level decreased to 26 μg/mL by the 4 th day and was undetectable by the 6 th day of the overdose.

During the course of admission, she remained stable and did not have any complications due to the drug overdose. She was counseled by a psychiatrist for suicidal risk behavior and referred to the Department of Rheumatology to decide on restarting of MMF.

 Discussion



Mycophenolate mofetil a pro-drug is rapidly absorbed on oral administration and hydrolyzed to the active form MPA. It inhibits T and B cell proliferation and antibody production by acting as a noncompetitive, selective, and reversible inhibitor of IMPDH. After taking the drug, the plasma concentration of MPA reaches its maximum concentration within 1 h, [1] with a secondary increase due to enterohepatic recirculation about 6-12 h postdose. The half-life of MPA following oral use is 17 h and therapeutic range is between 1.2 and 8 μg/mL. [2],[3],[4] The MPA levels in our patient were 30 μg/mL on day 1 and 26 μg/mL on day 4. These levels are far greater than the optimal therapeutic levels and could potentially lead to severe immunosuppression. However, blood counts remained normal until the MPA levels were undetectable in our patient on the 6 th day of overdose.

Mycophenolate mofetil has in fact become one of the most used immunosuppressant in solid-organ transplantation, SLE and in a variety of dermatological conditions. [3] Such widespread use carries with it the risk of being misused for deliberate self-harm by patients. In overdose, expected events could be possible over-suppression of the immune system with increased susceptibility to infections, anemia, and thrombocytopenia. Our patient did not have any complication related to MMF overdose. Prompt decontamination with activated charcoal, symptomatic management of nausea and vomiting along with adequate hydration proved to be effective in successfully managing the overdose. Bebarta et al. have reported a case of a 24-year-old woman who took the same dose of MMF as our patient (10 g) and had no adverse effects. [5] The largest dose of MMF ingested with suicidal intent was 25 g according to a report by Wu et al. in a 40 year renal transplant recipient who developed moderate leukopenia. [6] Mycophenolate sodium, the other formulation of mycophenolate also is not reported to have any serious adverse effects with an overdose. [7] However, with the lack of data in the literature, the possibility of severe immunosuppression with an overdose cannot be ruled out and hence, there is a need for more reporting and monitoring of patients with MMF overdose. This would give us a better understanding of the safety profile of MMF and also help emergency physicians in the acute management of an overdose of MMF.

References

1Halloran PF. Immunosuppressive drugs for kidney transplantation. N Engl J Med 2004;351:2715-29.
2Bullingham RE, Nicholls AJ, Kamm BR. Clinical pharmacokinetics of mycophenolate mofetil. Clin Pharmacokinet 1998;34:429-55.
3Sokumbi O, el-Azhary RA, Langman LJ. Therapeutic dose monitoring of mycophenolate mofetil in dermatologic diseases. J Am Acad Dermatol 2013;68:36-40.
4Jeong H, Kaplan B. Therapeutic monitoring of mycophenolate mofetil. Clin J Am Soc Nephrol 2007;2:184-91.
5Bebarta VS, Heard K, Nadelson C. Lack of toxic effects following acute overdose of cellcept (mycophenolate mofetil). J Toxicol Clin Toxicol 2004;42:917-9.
6Wu SW, Chang HR, Lai YR, Lian JD. Non-life-threatening leukopenia in a renal transplant recipient with acute overdose of mycophenolate mofetil. Transplant Proc 2008;40:3770-1.
7Savas SH, Fatih KC, Cemal E. A suicide attempt in a renal transplant patient with mycophenolate sodium. Turk Neph Dial Transpl 2012;21:193-7.